LEARN, SHOP & CHAT ABOUT PLASTIC SURGERY, BEAUTY AND ANTI-AGING
You're here: Home > Message Boards > Skin Care, Anti-Aging, Skin Conditions > Obagi Skin Care

Plastic Surgery, Beauty, Skin Care Message Boards & Blogs

Our message boards are for all of us who want to talk, listen, share, and support fellow women and men interested in discussing plastic surgery, beauty treatments, pregnancy, gynecological concerns, aging, and various health conditions. You can read messages without logging in. To post a message, please log in or register. It's free...and being a member gives you access to important information. By using the Message Boards, you agree to the Message Boards Policies.

SUBSCRIBE: Sign up to get newsletter with weekly popular topics discussed on the boards  
 

tretinoin questions

Ask about Obagi Skin Care and get answers from licensed Obagi skin care specialists and Obagi users from the community.

tretinoin questions

Postby crystalwa » Sat Mar 07, 2009 7:26 pm

Ok - please forgive me, but I must finally know the answer to this question!

I am now done with 18 weeks of Obagi (yay!), I am curious about how the tretinoin will continue to work. Here's my question:

If tretinoin is applied every night for 18 weeks and my face peeled for most of this time, to me, it obviously meant that the tretinoin was doing its job. Now that I will probably only use it every other day or every 3 days, will it STILL cause my face to flake? I mean, after all, isn't that what tretinoin is supposed to do? And this leads to my next question, if it does indeed cause the face to peel and renew (and flake!), why on earth would anyone want to continue this for years and years? I mean, honestly, the thought of having my face peel/flake forever is not something i really am looking forward to! If it doesn't cause flaking/peeling during maintenance, then what is the tretinoin actually doing?

Thanks for any help anyone can give me on this!
crystalwa
 
Posts: 8
Joined: Fri Jan 30, 2009 9:35 am



Postby KadeeBelleMD2B » Mon Mar 09, 2009 7:11 pm

Actually, the peeling is most like a "side-effect" of tretinoin application!

The true action (although the mechanism is not 100% mapped out) of all-trans retinoic acid is to increase proliferation (and differentiation in some cell types!) of the skin fibroblast. What this does is speed up the duration of the cell's cycle from the basale layer (the bottom) to the corneum (upmost layer). Aesthetically, you have fresher, more youthful (as in youth it's sped up comparative to older, damaged skin) skin.

Now, when you are on the full program, you are revving up your skin, and hopefully by the end of the 18 weeks your skin was more neutralized to the effect, and the exfoderm (AHA) helped take off the corneum "traffic jam" (i.e. the skin cells that are piling up due to the retin-a pushing up more cells).

If you're not neutralized by 18 weeks, you might want to re-evaluate whether or not you're on the correct dosage/ gram amount.

So, in a long winded answer, you should not continue to peel. :)

Best, M
I no longer post regularly on MMH, but i'm delighted to help those with skin care questions. My email is the best way to contact me: admin@vmdskincare.com. Wishing you happy, healthy, and flawless skin ;)!

http://www.VMDSkinCare.com
KadeeBelleMD2B
 
Posts: 457
Joined: Mon Feb 25, 2008 8:32 pm
Location: NYC, NY



Postby crystalwa » Wed Mar 11, 2009 7:26 pm

Wow - that was a great answer!

Here's the deal though...

I started using 0.05% tretinoin right after the 18 weeks. I had been on the 0.1% the entire 18 weeks. Although the flaking really did start to get better, there would be a day every other week or so that I would flake/peel. My face also seemed, in retrospect, a lot more red all over with the 0.1% tretinoin.

I had the 0.05% that i had bought by accident and just decided to use it for maintainace. My face no longer flakes, but looks pretty good! I'm happy with the results, but now I'm worried I changed to the lower dose tretinoin in error!
crystalwa
 
Posts: 8
Joined: Fri Jan 30, 2009 9:35 am



Postby KadeeBelleMD2B » Thu Mar 12, 2009 8:33 pm

Great question!

SO, studies have shown that the 0.05% and the 0.1% Tretinoin actually yield equivalent results, and in fact, you should be on the 0.05%, as it has less reaction, but the same effect as the 0.1%. The exception is those who use retin-a specifically for acne, and thus should be on the 0.1%.

Use the 0.05% here on out. :) Some tips putting it on; 1. Start with a moist face/not bone dry. 2. Start at the forehead, working down. 3. Use 60% on the forehead/temples, 30% in the cheeks/lateral face, and only 10% around the mouth/chin.

Best, M
I no longer post regularly on MMH, but i'm delighted to help those with skin care questions. My email is the best way to contact me: admin@vmdskincare.com. Wishing you happy, healthy, and flawless skin ;)!

http://www.VMDSkinCare.com
KadeeBelleMD2B
 
Posts: 457
Joined: Mon Feb 25, 2008 8:32 pm
Location: NYC, NY



Products That Customers Interested in This Topic Are Buying


Postby jackiet_mcc » Fri Mar 13, 2009 5:59 pm

Kadeebelle,
I am interested in your explanation of the science behind retinoids.
I didn't understand it all. What are fiberblasts?
I know retina is supposed to increase cell turnover. And when you first start using it you peel. What happens when you build up a tolorence. I mean what is going on with your skin. Are new cells coming to the surface at a slower rate. I'd like to understand how it works.
I am now at phase 2. I peel, but I don't really get as irritated as I used to. I can use microdermabrasion aond the peels come off.
Also I really appreciate the information you gave us about how helpful peels can be to boost your results. I was using 55% lactic, but nothing much was happening until I started using 8% tca. I've only done it twice, but that along with a mild Jessner's at the derm has made a remarkable difference in the last month.
jackiet_mcc
 
Posts: 26
Joined: Fri Jan 25, 2008 9:57 am

Postby crystalwa » Fri Mar 13, 2009 6:31 pm

Wow - I had heard that the way to apply the tretinoin was to a completley dry face. In fact, I think I read on the message boards here to wait at least 1/2 hour to apply tretinoin, so that my face wouldn't be so irritated. I actually have faith in you - so, after I tone my face, put on the clear, I should only wait a couple of minutes to apply the tretinoin?

Also, one more question...I have been using the Obagi 10% vitamin C serum before i put on clear. I think it makes my face red, perhaps a bad reaction. What do you suggest? I just feel that now that I am on maintenance, i should be using a moisturizer.

You are awesome. Thanks for being so helpful.
crystalwa
 
Posts: 8
Joined: Fri Jan 30, 2009 9:35 am



Postby KadeeBelleMD2B » Fri Mar 20, 2009 6:58 pm

The vit-c shoudn't make you red. Sometimes it stings a bit before your skin is used to it, but redness is not a good sign; wither dilute it with drops of H20 (2 drops + 2 drops, etc), or use every-other day for several weeks.

a very long stry short, i feel that a moisturizer is a good thing too. I, of course, am a bit biased, as I use my own product. :)

and you are welcome for the help! my pleasure!
I no longer post regularly on MMH, but i'm delighted to help those with skin care questions. My email is the best way to contact me: admin@vmdskincare.com. Wishing you happy, healthy, and flawless skin ;)!

http://www.VMDSkinCare.com
KadeeBelleMD2B
 
Posts: 457
Joined: Mon Feb 25, 2008 8:32 pm
Location: NYC, NY



obaji nu derm with tretinoin

Postby pinky09 » Mon Mar 23, 2009 2:21 am

Hi, I have been on nuderm with tretinoin cream .05% for the last 15 days. my face has turned red, looks irritated and I do not see any improvement in my acne. apart from overall redness I do have a few patches of darker redness too on my face. I do peel and my skin kind of hurts, but whenever it does i skip the tretinoin for that night and it gets better. my acne marks also look red. what do you think is going on with my skin and should i expect any improvent in the next 3to 4 weeks as i have a very important day coming in a months time and i cannot afford to look like this. what do u suggest? also, do u think the vit c serum could help? do i need to make any changes here. I hear people speaking of their great experiences with getting lighter skin and pimples vanishing within 2 weeks, I want the same too. what do i do?
pinky09
 
Posts: 2
Joined: Mon Mar 23, 2009 2:08 am



body acne

Postby pinky09 » Mon Mar 23, 2009 2:33 am

have one more question. I have lots of marks that look like post acne marks on my back. May be its because of body acne but i have never really noticed that much of acne on my back except for two to three bumps a few times. there are a lot of marks. what should i do? what products could help? am unable to wear deep back blouses because of these ugly marks.
pinky09
 
Posts: 2
Joined: Mon Mar 23, 2009 2:08 am



Postby meganm76 » Sun May 03, 2009 6:25 pm

Is 0.02% tretinoin cream too weak?
meganm76
 
Posts: 3
Joined: Fri May 01, 2009 9:36 pm



Postby Bmonika » Mon Jun 01, 2009 6:35 am

Hi,
Happy to know that I am not the only one with tretinoin effects.
I have been using tretinoin .025% cream for the last 8 days. My skin is peeling off. I get these burning sensations.

I have a client meeting this Friday, what should I do? Is there a way I can get rid of it for a day or two?

Please let me know.

Thanks,
M
Bmonika
 
Posts: 1
Joined: Mon Jun 01, 2009 6:27 am



Products That Customers Interested in This Topic Are Buying



Return to Obagi Skin Care

 

Featured Specialists









Top Cleveland Plastic Surgeon
Look Young Again!
Experienced & Compassionate
www.DrBramKaufman.com

Miami Plastic Surgery
Board Certified Surgeons
Breast Augmentation $2800
coralgablescosmetic.com